By Dr. Daniel Vorobiof, Chief Medical Director of Belong.Life.
It is known that certain chemotherapy drugs can be neurotoxic and cause an uncomfortable side effect called peripheral neuropathy. In medical terms it is called CIPN (chemotherapy induced peripheral neuropathy) being one of the major side effects that can lead to early treatment discontinuation, and functional disabilities, impacting your quality of life.
The common initial symptoms are tingling, numbness and pain (often called “pins and needles”), affecting mainly the feet more than the hands.
Many chemotherapy drugs can cause CIPN, including taxanes, platinum compounds, vinka alkaloids and some immunomodulatory drugs.
Currently there is a lack of effective prevention for CIPN. A few studies have suggested a promising role for exercise and research involving exercise programs for cancer patients is required to clarify that relationship. Treatment dose modification is the only preventive strategy recommended by the American Society of Clinical Oncology guidelines.
Medications can reduce or minimize the intensity of the side effects, and currently there are a few recommended medications that treat neuropathic pain. Other strategies have been investigated, including exercise, acupuncture, scrambler therapy, and topical gel treatments, with lesser efficacy. Always ask your attending medical staff if any of your treatment drugs causes CIPN and what preventative measures you could take to avoid it.
Dr. Daniel Vorobiof is a renowned oncologist and the chief medical director of Belong.Life. He is the founder and former medical director of the Sandton Oncology Centre in Johannesburg and has published more than 120 peer-reviewed articles in international medical journals.
This content is provided for your general education and information only. It does not necessarily reflect Belong’s views and opinions. Belong does not endorse or support any specific product, service, or treatment.